Portneuf Health Partners

July 24th, 2015

When the occasional headache strikes, we typically reach for an over-the-counter (OTC) medication such as aspirin, ibuprofen, acetaminophen or a combination headache remedy that contains caffeine. However, too much of a good thing can be a real headache for some. The overuse or misuse of pain relievers can cause you to ‘rebound’ into another headache when the pain reliever begins to wear off.

Commonly used pain relievers for headaches and migraines may include aspirin, sinus relief medications, acetaminophen (Tylenol), anti-inflammatory medications such as Aleve, OTC remedies containing caffeine such as Anacin, Excedrin, Bayer Select as well as some prescription medications such as , codeine and prescription narcotics. When taken frequently or in large enough doses, these medications can cause rebound headaches. When the headache returns, individuals are naturally inclined to reach for the same solution and take more medication. This in turn may lead to another headache and the need for more medication. As the cycle continues, individuals typically experience more frequent and/or more severe headaches.

As a general rule of thumb, if you are taking medication for your headache 10 or more days of the month, the medication may actually be perpetuating or even causing the problem. Initial treatment may include cutting back gradually, or even eliminating the medication entirely. However, you should be aware that your headache will probably get worse before it gets better. Expect that the process may take several days up to several weeks – maybe even longer. Be sure to consult your physician before stopping any prescription medication, even ones that could be causing rebound headache.

Occasionally, attempts to stop the medication result in withdrawal headaches that are even more painful and may be accompanied by a range of other withdrawal symptoms. While outpatient treatment with withdrawal of the offending drugs is often successful, sometimes the headaches are so severe that treatment requires inpatient management. Once rebound headaches have resolved, treatment of other underlying headache problems is usually much more successful.

Some headaches raise more concerns, such as explosive “worst headache of my life,” headaches which come on after age 50, or accompanied by any abnormalities of vision, balance, sensory or motor function. Consult with your doctor to rule out serious medical issues, such as high blood pressure, sleep apnea, or even a brain tumor.

To help prevent rebound headaches, patients should use pain relievers on a limited basis and only when necessary. Do not use them more than two to three times week, unless instructed otherwise by your doctor. Contact your doctor or a specialist if your headaches are frequent or the severity of symptoms worsens. We are fortunate to have a variety of effective therapies to curb the cycle of many headaches, manage chronic migraine pain as well as identify underlying conditions.

Portneuf Neurosciences and Rehabilitation Clinic

Close
loading...